Alert archive / West Virginia / Flash Flood Warnings in 2023
Flash Flood Warning 4, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 13, 2023, 11:32 PM EDT for Fayette County, Raleigh County, West Virginia. It was in force for 107 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2023, 11:32 PM EDT (03:32 UTC)
- Expired
- Jul 14, 2023, 1:19 AM EDT
- In force
- 107 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fayette County, WV, Raleigh County, WV
The radar
The Charleston,WV radar (KRLX), 80 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1336 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 18.4
The text
As transmitted.
687
WGUS51 KRLX 140332
FFWRLX
WVC019-081-140530-
/O.NEW.KRLX.FF.W.0004.230714T0332Z-230714T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1132 PM EDT Thu Jul 13 2023
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
South Central Fayette County in southeastern West Virginia...
Central Raleigh County in southeastern West Virginia...
* Until 130 AM EDT.
* At 1132 PM EDT, Doppler radar indicated thunderstorms produced
heavy rain Thursday evening in Beckley, Sprague, Crab Orchard,
Sophia, Beaver, and Bradley. Between 1.5 and 2.5 inches of rain
have fallen. Additional rainfall amounts up to 0.5 inches are
possible in the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Beckley, Mabscott, Stanaford, Piney View, Beaver, Prosperity,
Daniels, Bradley, Macarthur, Dry Creek, Shady Spring and Crab
Orchard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3774 8105 3773 8104 3775 8125 3788 8122
3787 8102
FLASH FLOOD...RADAR INDICATED
$$
TRM1 follow-up statement
463
WGUS71 KRLX 140519
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
119 AM EDT Fri Jul 14 2023
WVC019-081-140529-
/O.CAN.KRLX.FF.W.0004.000000T0000Z-230714T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette WV-Raleigh WV-
119 AM EDT Fri Jul 14 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL FAYETTE AND
CENTRAL RALEIGH COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3774 8105 3773 8104 3775 8125 3788 8122
3787 8102
$$
ARJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 8:09 PM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 13, 8:09 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 809 PM EDT Thu Jul 13 2023 .SYNOPSIS... Showers and storms will decrease in coverage and intensity tonight. Typical summer weather with chances of showers and thunderstorms each afternoon continues into next week. && .NEAR TERM /THROUGH FRIDAY/... As of 805 PM Thursday... Updated grids to match current trends, including much cooler temperatures from recent rain/storms. Expecting areas of fog or low stratus to develop late tonight. Overall severe threat has greatly diminished, and expect to be dropping the watch soon. As of 250 PM Thursday... ***Severe Storms and Localized Flash Flooding Possible Today*** Key Points: * Strong to severe storms possible this afternoon/evening. * Damaging wind gusts and large hail are the main hazards. * Localized flash flooding is also possible. * Severe/flooding threat gradually decreases late this evening into tonight. Showers and thunderstorms are expected to develop this afternoon through late evening as upper level waves round a ridge approaching from the west. Mid level southwesterly flow has pumped in abundant moisture across the region with surface dew points above 70 degrees. A Severe Thunderstorm Watch was issued at 2 PM in coordination with the Storm Prediction Center with the product time running through 9 PM this evening. The main threats from storms are wind and hail; however, a tornado cannot be ruled out. Also, localized flooding will be possible as PWAT values range between 1.5" - 2.5". Storms should taper down from the west several hours after sunset with loss of day time heating. A weak surface ridge builds from the west bringing a stable air mass across the lowlands. Patchy fog and low clouds along this stable air mass will keep the atmosphere warm and muggy overnight. Along the mountains, deep level moisture will be enough to support scattered showers as weak waves move through the flow aloft. Friday will be another warm muggy day with clouds and fog during the early morning. Temperatures climb into the mid 80s during the afternoon with a few breaks in the clouds during the afternoon across the lowlands. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... As of 205 PM Thursday... Upper level low pressure centered over the Canadian Prairies will slowly drift east yielding broad cyclonic flow over our area through the short and long term period. Saturday looks to be the best chance of widespread precipitation courtesy of forcing from a pre-frontal trough Saturday morning and surface cold front Saturday evening. Mid-level lapse rates will be rather weak with the elevated mixed layer plume sourced from the high desert being steered into Texas by the aforementioned broad cyclonic flow. Still, surface dew points should support 1000- 1500J/kg of MLCAPE during afternoon heating as highs across the lowlands rise into the mid to upper 80s amid deep layer shear around 30KTs. This could yield some gusty winds, especially with the pre- frontal activity where mid-levels remain relatively dry. Moisture pooling ahead of the cold front Saturday night will yield precipitable water values nudging up against 2 inches with some deep warm cloud depths and limited instability. This should make for some efficient rainfall production out of any convective cores with at least some risk for isolated high water issues. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 205 PM Thursday... As mentioned in the short term discussion, broad cyclonic flow will linger over the area through much of next week courtesy of an upper level low slowly drifting east across the Canadian Prairies. Mid- level lapse rates remain poor through the period owing to northwesterly flow over the central plains continuing to steer the EML to the southeast. Low level low turning more southwesterly in advance of any embedded disturbances, especially ahead of a cold front Monday night into Tuesday, will allow moisture sourced from the Gulf Of Mexico to infiltrate the region yielding at least some conditional instability to work with. While activity will primarily be diurnally driven, any disturbances transiting the region in the early morning will have potential for some elevated convection atop belts of stronger H850 flow, and disturbances transiting in the evening will allow diurnal activity to linger into the overnights. Deep layer shear is forecast to be fairly weak through the period, so organized severe weather chances appear low at this time. The main potential issue will be slow moving, efficient rainfall producing storms, some of which could hit areas that have seen heavy rain in the preceding days. This yields at least an isolated risk of some high water issues. Daytime highs are forecast to be near to slightly above normal values for this time of the year. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 730 PM Thursday... Showers and thunderstorms, with brief MVFR/IFR restrictions can be expected through at least 02Z, when bulk of convection will decrease, although isolated storms may linger through the overnight hours. Otherwise, expecting areas of IFR fog or worse to develop tonight, mainly after 06Z, and linger through at least 12-14Z Friday, when a gradual return to VFR is expected. Isolated showers and storms are expected again, particularly after 18Z Friday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Brief IFR/MVFR VSBY restrictions are possible with heavier showers or any thunderstorms through tonight. Restrictions with fog and/or low stratus tonight could vary from the forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 07/14/23 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H M M H H H M HTS CONSISTENCY H H H H H H H H M M H H BKW CONSISTENCY H H H H H L L H H H H H EKN CONSISTENCY H H H H H H M H L M M H PKB CONSISTENCY H H H H H H H M L L M L CKB CONSISTENCY H H H H H M M H H H H H AFTER 00Z SATURDAY... Brief IFR possible in thunderstorms Friday evening through Monday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...KH/JP NEAR TERM...KH/SL SHORT TERM...JP LONG TERM...JP AVIATION...SL
Hazardous weather outlook, Jul 13, 9:09 PM EDT, 2 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 909 PM EDT Thu Jul 13 2023 VAZ004-WVZ013-015-024>026-033-034-515>518-141100- Buchanan-Lincoln-Kanawha-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette- 909 PM EDT Thu Jul 13 2023 This Hazardous Weather Outlook is for Buchanan County in southwest Virginia, and the southern coal fields of West Virginia. .DAY ONE...Tonight. There is still a risk for heavy downpours into the overnight, which could lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms Saturday afternoon and evening could produce damaging winds and large hail. If thunderstorms Saturday and Monday move over the same location multiple times, then flash flooding is possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-WVZ005>011-014- 016>020-027>032-039-040-519>526-141100- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Wayne-Cabell- Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-Roane-Wirt-Calhoun- Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur- Barbour-Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 909 PM EDT Thu Jul 13 2023 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, portions of southwest Virginia and much of West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms Saturday afternoon and evening could produce damaging winds and large hail. If thunderstorms Saturday through Monday move over the same location multiple times, then flash flooding is possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM
In the hours before
Special weather statement, Jul 13, 7:09 PM EDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
709 PM EDT Thu Jul 13 2023
WVZ516>518-132345-
Southeast Raleigh WV-Southeast Fayette WV-Northwest Fayette WV-
709 PM EDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of northeastern Raleigh
and southeastern Fayette Counties through 745 PM EDT...
At 709 PM EDT, Doppler radar was tracking a strong thunderstorm near
Piney View, or 8 miles southwest of Babcock State Park, moving east
at 30 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rainelle, Piney View, Stanaford, Meadow Bridge and Thurmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern West Virginia.
&&
LAT...LON 3782 8115 3786 8115 3788 8113 3788 8115
3796 8115 3802 8080 3801 8079 3800 8079
3798 8077 3795 8081 3787 8075 3787 8081
3782 8094 3781 8092 3779 8092
TIME...MOT...LOC 2309Z 260DEG 28KT 3790 8107
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
LTCLocal storm report, Jul 13, 7:28 PM EDT, 4 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
728 PM EDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Tstm Wnd Dmg 3 WSW Flatwoods 38.50N 82.77W
07/13/2023 Greenup KY 911 Call Center
Tree fell onto house and powerlines along
State Route 207 near Baker Cemetery Road.
0530 PM Tstm Wnd Dmg 1 SE Charleston 38.34N 81.62W
07/13/2023 Kanawha WV 911 Call Center
Large tree fell and is blocking all lanes of
Washington Street E near Abundant Life
Church.
&&Local storm report, Jul 13, 7:58 PM EDT, 3 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
758 PM EDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM Flash Flood 1 WSW Bradley 37.86N 81.21W
07/13/2023 Raleigh WV 911 Call Center
High water is blocking two places along the
400 block of N Sand Branch Road.
&&
JLBLocal storm report, Jul 13, 8:08 PM EDT, 3 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
808 PM EDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Rain 2 N Marmet 38.28N 81.57W
07/13/2023 M1.22 inch Kanawha WV Trained Spotter
1.22 inches of rainfall reported.
&&
JLBSpecial weather statement, Jul 13, 9:55 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
955 PM EDT Thu Jul 13 2023
WVZ033-034-140230-
Wyoming WV-McDowell WV-
955 PM EDT Thu Jul 13 2023
...A line of heavy showers and thunderstorms impacting portions of
northeastern McDowell and southeastern Wyoming Counties through 1030
PM EDT...
At 952 PM EDT, Doppler radar was tracking heavy showers and
thunderstorms along a line extending from 7 miles northwest of Welch
to Wenonah. Movement was northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs, or small trees in
saturated ground.
Locations impacted include...
Welch, Northfork, Davy, Keystone, Kimball, Avondale, Wolf Pen and
Herndon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Repetitive torrential rainfall is also occurring with these storms
and may lead to localized flooding. Do not drive your vehicle
through flooded roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3741 8179 3753 8167 3753 8124 3751 8122
3750 8126 3748 8127 3746 8131 3742 8128
3741 8129 3743 8131 3741 8132
TIME...MOT...LOC 0152Z 240DEG 14KT 3747 8171 3748 8126
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
12Special weather statement, Jul 13, 10:31 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Charleston WV
1031 PM EDT Thu Jul 13 2023
WVZ515>518-140300-
Northwest Raleigh WV-Southeast Raleigh WV-Southeast Fayette WV-
Northwest Fayette WV-
1031 PM EDT Thu Jul 13 2023
...A strong thunderstorm impacting portions of northeastern Raleigh
and southeastern Fayette Counties through 1100 PM EDT...
At 1030 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mount Hope, or 7 miles southwest of Babcock State Park, moving east
at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Beckley, Rainelle, Babcock State Park, Oak Hill, Mount Hope, Bradley,
Prosperity, Piney View, Stanaford, Meadow Bridge and Thurmond.
This includes Route 19 between mile markers 2 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3780 8121 3801 8120 3805 8082 3804 8083
3803 8082 3802 8080 3800 8079 3798 8077
3795 8081 3787 8075 3787 8081 3782 8094
3781 8092 3780 8092
TIME...MOT...LOC 0230Z 259DEG 33KT 3792 8108
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
12The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 9:55 PM EDT | Special Weather Statement | RLX | Wyoming | 35 min |
| Jul 13, 10:31 PM EDT | Special Weather Statement | RLX | Fayette | 29 min |
| Jul 14, 12:06 AM EDT | Flash Flood Warning | RLX | McDowell, Wyoming | 3 hr |
| Jul 14, 12:46 AM EDT | Special Weather Statement | RLX | Logan | 44 min |
| Jul 14, 1:36 AM EDT | Special Weather Statement | RLX | Wyoming | 39 min |
| Jul 14, 9:46 AM EDT | Special Weather Statement | RLX | Wood | 44 min |
| Jul 14, 10:18 AM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Wirt, Wood | 42 min |
| Jul 14, 10:57 AM EDT | Special Weather Statement | RLX | Wood | 48 min |
| Jul 14, 11:27 AM EDT | Special Weather Statement | RLX | Doddridge, Ritchie | 33 min |
| Jul 14, 11:58 AM EDT | Special Weather Statement | RLX | Doddridge | 47 min |
| Jul 14, 12:42 PM EDT | Special Weather Statement | RLX | Gilmer, Lewis | 48 min |
| Jul 14, 2:40 PM EDT | Special Weather Statement | RLX | McDowell | 50 min |
| Jul 14, 2:45 PM EDT | Special Weather Statement | RLX | Braxton | 45 min |
| Jul 14, 4:54 PM EDT | Special Weather Statement | RLX | Nicholas | 36 min |
| Jul 14, 5:30 PM EDT | Special Weather Statement | RLX | Putnam | 30 min |
| Jul 14, 6:01 PM EDT | Special Weather Statement | RLX | Kanawha | 29 min |
| Jul 14, 6:28 PM EDT | Special Weather Statement | RLX | Roane | 32 min |
| Jul 14, 6:52 PM EDT | Special Weather Statement | RLX | Summers | 8 min |
Nearby
Flash Flood Warnings in West Virginia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.